Michigan, 2019Hail in Michigan, September 10, 2019
September 10, 2019 · NWS GRR · 1 event in 1 county or zone
An isolated severe storm produced large hail in southern Isabella county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $20,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm produced large hail in southern Isabella county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 10, 1:44 PM EST, 3 hours 44 minutes earlier.
Area forecast discussion, Sep 10, 1:44 PM EST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
244 PM EDT Tue Sep 10 2019
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 231 PM EDT Tue Sep 10 2019
- Scattered strong to severe storms this evening
- Locally excessive rain possible through Thursday
- Warm and humid over the next couple of days
- Cooling trend by Friday
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 231 PM EDT Tue Sep 10 2019
The main challenges deal with the timing, location
and impacts of any convection over the next couple of days. I
think close monitoring of the pattern will be needed.
To start, the morning convection that tracked through
Lower Michigan left behind a surface boundary that stretches from
near Lansng to Grand Rapids and into the Holland area. A very
warm and humid airmass exists along and south of this boundary.
Mid level flow was generally out of the west at 30 to 40 knot
along this zone. As the atmosphere continues to destabilize for
the rest of the afternoon it looks likely that we will see storms
developing near or to the south of this boundary. There is some
potential for organized convection that could lead to an increased
risk isolated severe storms. Damaging winds and large hail are
the primary risk.
Later tonight into Wednesday morning the CWA will be under
and upper level ridge that the models are showing decent
divergence under. A high pwat airmass will be place and the
atmosphere unstable. There are some indications of a possible low
level jet moving in toward daybreak. All this suggests an
increased potential for storms then. Deep layer shear is
forecasted to be low...so odds are the main risk would be heavy
rain.
Deep layer shear increases for Wednesday afternoon and evening.
That, combined with forecasted instability would support a
potential for a few strong/severe storms. There is some concern
about how much we do destabilize as any morning convection could
hold back the temperatures.
For Thursday afternoon into the night a stronger mid level wave
pushes in from the west. This feature will provide the lift
needed for one or more rounds of storms. The strenthening shear
supports a potenial for organized convection. Mid level lapse
rates steepen up as well. All this indicates an increased
possibility for thunderstorms...a few of which could be strong to
severe.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 200 PM EDT Tue Sep 10 2019
Ceilings and visibilities have lifted to VFR conditions while we
watch some lingering isolated showers and storms drift eastward
between KLAN and KJXN. The next time frame of concern will be this
evening as a line of showers and storms initiate and impact
southeast lower MI, particularly JXN, LAN, and BTL.
Overnight concerns will include fog that may drop visibilities
down to 2 miles or less especially for MKG, GRR and LAN, while
BTL, AZO, and JXN see visibilities drop closer to 4 miles.
Meanwhile winds will become light and variable overnight and turn
westerly near daybreak Wednesday.
&&
.MARINE...
Issued at 231 PM EDT Tue Sep 10 2019
The hazardous boating and swim conditions will continue into
this evening. A stronger southwest winds will persist or develop
this afternoon. This will support some higher waves espeially
north of Holland for the rest of the afternoon and through most of
the evening.
With a stronger cold front to arrive later Thursday night or
Friday morning...winds and waves will likely support hazardous
conditions.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 11 PM EDT this evening for MIZ037-
043-050-056.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ846>849.
&&
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...Honor
MARINE...MJSHazardous weather outlook, Sep 10, 8:39 AM EST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
939 AM EDT Tue Sep 10 2019
MIZ037>040-043>046-050>052-056>059-064>067-071>074-110745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
939 AM EDT Tue Sep 10 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
An isolated strong to severe thunderstorm is possible later this
afternoon generally east of a Alma to Battle Creek line.
Thunderstorms could bring locally heavy rain this morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible Wednesday morning and again Thursday
evening into Friday morning. Some of the storms could have strong
winds and heavy downpours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-110745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
939 AM EDT Tue Sep 10 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Winds and waves will be hazardous to small craft through this
evening. Thunderstorms are possible through this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered thunderstorms are possible Wednesday morning into
Thursday night.
Hail, Isabella
- When
- September 10, 5:28 PM EST to 5:30 PM EST
- Where
- Isabella County, 0.85 mi SE of Mt Pleasant
- Measured
- 1.5 in hail
- Property damage
- $10,000
- Crop damage
- $20,000
- Reported by
- Public
- Coordinates
- 43.590, -84.760
Hail up to an inch and a half was reported at Central Michigan University.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in South Dakota, September 10 to 11, 20199 injured · $12 million · EF2 · 37 events
- Tornadoes and Hail in Wyoming, September 10, 2019EF2 · 14 events
- Hail and Damaging Winds in Tennessee, September 10, 2019$55,000 · 1 in hail · 11 events
- Damaging Winds in Texas, September 10, 2019$37,000 · 54 kt wind · 6 events
- Drought in Texas, September 10 to 30, 2019$25,000 · 6 events
- Tornado and Hail in Michigan, September 10, 2019EF0 · 15 events
- Flash Flooding and Hail in Nebraska, September 10 to 11, 20191.5 in hail · 14 events
- Hail in Colorado, September 10, 20192 in hail · 13 events
- Flash Flood and Damaging Winds in Alabama, September 10, 2019$1,000 · 52 kt wind · 13 events
- Damaging Winds in Tennessee, September 10, 2019$400 · 52 kt wind · 12 events
- Drought in Georgia, September 10 to 30, 20198 events
- Hail and Damaging Winds in South Dakota, September 10, 20191.25 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851136.